Cardiovert - electric shock
Just a note to let you all know that I'm doing pretty good, getting stronger every day. (June 12, 2001 MVRepair) Apparently my heart is not beating correctly yet so they are going to give me a cardiovert. They take an electrode and put in on your chest and put one on your back and knock you out, then give you an electric shock to get the heart back into normal sinus rhythm. My heart is in what's callet A-Flutter. Afriend of mine who had surgery the day after mine is in A-Fib and they are going to cardiovert him also.
QUESTION: Has anyone had this done to them? Does it work? I have heard that it can leave burns on you skin? and I have also heard that they may have to do it more than once if the heart does not stay in Sinus Rhythm.
Your replies would be greatly appreciated.
My brother had it about a month ago. We were just praying it would keep his a-fib in rhythm because he was in real troubleand so far so good. Yes, he was burned, but got over it soon. Good luck and God bless.
Sorry to hear that you are having problems with A- Fib. It's good to hear that you are improving in other ways though. Have not heard of anyone having to have this done. Will be most interested to hear of your remarks after it is all over. I'll be keeping you in my prayers. martha
Andy... ain't those surgeons just grand (hee hee)
Really glad that you were able to have the repair.... we'll have to form our own club now! lol
Good luck with the cardiovert.... I've never had that, but had pericarditis and pleural effusion after my surgery. When they drain that fluid off of your lung.... lets just say that it is not a pleasant experience and you are awake. :>(
Take care and keep us updated.
Andy - Good to hear from you. I was afib after surgery and they cardioverted a few days later. It worked for five hours. Eventually, I converted on my own using medication (Amiodarone) 30 days after surgery. The shock is pretty painless and harmless.
I've been through 5 cardioversions, and just one was a
little painful afterwards, and this was because I was shocked
3 times in a row to get me back into sinus rhythm. I was very
sore, and had some pretty good burns, but this still only lasted
maybe a day. The other times were all pretty painless, they
put you out , you wake up , you feel good , maybe a sunburn
type feeling at the areas the paddles touch you. A-fib/ flutter
is very common after heart surgery, you may need meds. to
maintain sinus rhythm, maybe not, just wait and see, don't
worry about the cardioversion. Hope you get things under
control, good luck!
Mike in Florida
Thanks for your input
Read your replys - sounds like cardioversion is not too bad to go thru. I am on Amiodorone and Digioxin. Have been on Amiodorone for about three weeks. Have been on Digioxin since May. Have been put on Vioxx for neck type headaches, and of course am on Coumadin.
Today is my six week anniversary for my repair. Have been feeling pretty good. Started singing and playing music last Saturday. We played a wedding reception in Cody, Wyoming Saturday night and an outdoor concert in Montana Sunday night. My wife plays (keyboards) with me and she didn't think I would be able to do it - but I had no trouble singing, playing or standing and holding my guitar all night. So things seem to be getting pretty much back to normal - except for the upcoming cardioversion. Thanks again and I will check ya all later.
My husband was cardioverted from chronic a-fib on June 1st. The idea of the electrical shock is worse thatn the actual event. They did have to shock him twice. He had been on meds "rythmol" before that. It worked for four days. The burn wasn't really that bad, and he doesn't remember a thing. The day he went back into a-fib was pretty scary. A trip to the ER, a change in meds, etc. - He is now scheduled for a double valve replacement, and an aorta "stent" on October 4th. Needless to say, he doesn't feel very well right now. The surgery was originally scheduled for July 26th, but we decided that he needed to go to Boston. The Dr's are unsure if he will go back into a-fib afterwards. Gosh, I hope not. Best of luck! - Marybeth